EMAIL THIS PAGE TO A FRIEND

Nederlands tijdschrift voor geneeskunde

[Pulmonary toxicity resulting from the use of nitrofurantoin].


PMID 23114172

Abstract

Acute pulmonary syndrome is an uncommon but severe adverse reaction to nitrofurantoin. This syndrome is seldom recognised at the moment of presentation, which potentially subjects patients to unnecessary treatment and delays in the discontinuation of nitrofurantoin. We discuss the case histories of an 80-year-old and an 81-year-old woman, each presenting with acute pulmonary syndrome after nitrofurantoin administration. The diagnosis of acute pulmonary syndrome should be considered in patients presenting with fever, dyspnoea, dry cough, leukocytosis (typically with eosinophilia) and a bilateral interstitial pattern visible on the chest X-ray after having started nitrofurantoin. The prognosis is excellent if the condition is recognised early and the exposure to nitrofurantoin is discontinued.